MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 9.0MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. 9.0MM FIXED ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71118226
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an insertion of humeral trigen long nail the 9.0mm fixed endcutting rmr broke distally, it occurred during a centric reaming on a guide upstream of a humeral nailing with a trigen nail.The procedure was completed but it was delayed (not specified) and the incident generates additional stress.A debris remained in the patient but the nail was implanted.A steel debris has remained in place, in contact with the implant, which could generate metallosis.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.The clinical/medical team concluded that the single undated arthroscopic image confirms the presence of a foreign body in the distal humerus.Additionally, the provided photos of the returned device support the reported failure.Based on the product evaluation, the root cause of the of the reported breakage was likely due to age related wear.Although, we cannot rule out a procedural variance as a contributing factor.The retained steel debris is comprised of 17.4 ph ss, not intended for implantation.Therefore, we cannot rule out the potential for micro-motion/migration or local skin irritation of the retained piece.Per the surgeon, ¿a steel debris has remained in place, in contact with the implant, which could generate metallosis.¿ it is understood that this is presuming micromotion of the steel debris against the implanted humeral nail but has not occurred at this time.It was reported the procedure was completed with the same device.The surgeon reported the procedural delay cause an additional stress, however, it was further communicated the patient is ¿doing well¿ with no planned intervention at this time.Therefore, no further clinical/medical assessment is warranted at this time.A visual inspection confirmed the tip is broken off the 9.0mm fixed endcutting rmr.The device shows significant signs of wear/usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed part revealed no prior complaints for the listed batch.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
9.0MM FIXED ENDCUTTING RMR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11077710
Report Number1020279-2020-07827
Device Sequence Number2974418
Product Code JDG
UDI-Device Identifier03596010436597
UDI-Public03596010436597
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71118226
Device Catalogue Number71118226
Device Lot Number07EM20362
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/02/2020
Supplement Date Received by Manufacturer03/09/2021
Initial Report FDA Received Date12/28/2020
Supplement Report FDA Received Date04/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;